Oregon, 2010

Wildfire in Oregon, August 2 to 9, 2010

August 2 to 9, 2010 · NWS PDT · 1 event in 1 county or zone

The Rooster Rock Wildfire started August 2 at 10:44 am 6 miles south of Sisters.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Rooster Rock Wildfire started August 2 at 10:44 am 6 miles south of Sisters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 2, 9:16 AM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 2, 9:16 AM PST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1016 AM PDT MON AUG 2 2010

UPDATED AVIATION DISCUSSION.

.SHORT TERM...VISIBLE IMAGERY SHOWS LOTS OF SMOKE ALOFT HEADING
SOUTH INTO THE FORECAST AREA THIS MORNING. WILL MONITOR FOR NOW.
MIGHT NEED TO ADD HAZE OR SMOKE INTO THE FORECAST IF LOW LEVEL
MIXING PULLS THIS DOWN TO THE SURFACE. FOR NOW THE SURFACE
OBSERVATIONS DO NOT INDICATE ANY PROBLEMS. AN UPPER LEVEL SHORT WAVE
IS MOVING SOUTH FROM BRITISH COLUMBIA INTO THE PACIFIC NORTHWEST
TODAY. MODELS NOT SHOWING A LARGE AMOUNT OF INSTABILITY HOWEVER JUST
ENOUGH THAT WE COULD SEE AN ISOLATED STORM ANYWHERE FROM CENTRAL
OREGON NORTHEAST INTO WALLOWA COUNTY LATER THIS AFTERNOON/EVENING.
MAY END UP JUST SEEING SOME CUMULUS BUILDUPS OVER THE MOUNTAINS.
HIGH TEMPS LOOK TO BE IN THE 80S TO LOWER 90S. LOCALLY BREEZY WEST
WINDS THROUGH THE GORGE AND KITTITAS VALLEY.  94

&&

AVIATION...18Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24
HOURS. SKIES WILL REMAIN GENERALLY CLEAR ASIDE FROM SOME CUMULUS
BUILDUPS AND PERHAPS A THUNDERSTORM OR TWO OVER THE CASCADES AND
EASTERN MOUNTAINS THIS AFTERNOON AND EVENING. SMOKE AND HAZE HAS
MOVED INTO THE NORTHERN HALF OF THE AREA FROM FIRES IN BRITISH
COLUMBIA BUT IS NOT EXPECTED TO LOWER VISIBILITY BELOW 7-8 SM. THE
SMOKE IS FORECAST TO DRIFT EAST OUT OF THE AREA OVERNIGHT. SURFACE
WINDS WILL REMAIN BELOW 15 KTS FOR THE NEXT 24 HOURS EXCEPT AT KDLS
WHICH WILL INCREASE TO 10 TO 20 KTS WITH GUSTS TO 30 KTS THIS
AFTERNOON AND EARLY EVENING. PERRY

&&

.PREV DISCUSSION... /ISSUED 243 AM PDT MON AUG 2 2010/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...THE SOUTH END OF AN
UPPER WAVE CURRENTLY OVER BRITISH COLUMBIA WILL SWING ACROSS THE
PACIFIC NORTHWEST TODAY AND TONIGHT. THIS SYSTEM IS NOT EXPECTED TO
PRODUCE MUCH MORE THAN A FEW MID AND HIGH LEVEL CLOUDS...EXCEPT THAT
CURRENT TIMING WOULD PUSH THIS SYSTEM THROUGH THE BLUE MOUNTAINS...
AND UNION AND WALLOWA COUNTIES DURING PEAK HEATING. AS SUCH THERE IS
THE POSSIBILITY THAT THESE AREAS MAY SEE A FEW SHOWERS OR
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. THERE IS
ALSO ANOTHER SMALLER WAVE CURRENTLY LOCATED OVER THE SOUTHWEST
OREGON/NORTHWEST CALIFORNIA BORDER AREA. THIS SMALLER WAVE WILL
PHASE WITH THE BRITISH COLUMBIA SYSTEM AND SHIFT EAST ACROSS
SOUTHERN OREGON TODAY AND TONIGHT. MOISTURE IS GENERALLY LIMITED
WITH THIS SYSTEM...THOUGH SOME MID LEVEL MOISTURE IS EVIDENT. AT
THIS TIME IT NOW APPEARS THAT THIS SMALLER SYSTEM MAY MOVE FAR
ENOUGH EAST TO REDUCE OR END THE THREAT OF CONVECTION OVER THE
SOUTHERN OREGON CASCADES. AS SUCH WILL REDUCE COVERAGE OF SHOWERS
AND THUNDERSTORMS OVER DESCHUTES COUNTY...BUT WILL LEAVE SOME NEAR
THE CASCADE CREST. PENDING FURTHER DATA...MAY BE ABLE TO REMOVE THE
STORM THREAT FROM DESCHUTES COUNTY ALTOGETHER...BUT MAY HAVE TO
SHIFT EAST INTO GRANT COUNTY. MOST SHOWERS AND THUNDERSTORMS THAT DO
FORM SHOULD DISSIPATE BY OR SHORTLY AFTER SUNSET...THOUGH THE B.C.
SYSTEM MAY KEEP A FEW STORMS GOING OVER WALLOWA COUNTY INTO LATE
EVENING. ANOTHER SYSTEM LOOKS TO DROP SOUTH THROUGH BRITISH COLUMBIA
LATE TONIGHT INTO TUESDAY. THIS SYSTEM THEN LOOKS TO SPIN UP INTO A
CUT OFF LOW OVER WASHINGTON STATE TUESDAY AFTERNOON AND TUESDAY
NIGHT. INITIALLY OUR AREA WILL BE UNDER A MOSTLY DRY WEST FLOW ALOFT
AS THIS LOW SPINS UP. THUS WILL KEEP CONDITIONS DRY AND FAIR TUESDAY
AND TUESDAY NIGHT...THOUGH THERE MAY BE ENOUGH MOISTURE AND
INSTABILITY FOR A STRAY SHOWER OR THUNDERSTORM NEAR THE CENTRAL
WASHINGTON CASCADE CREST TUESDAY AFTERNOON AND EVENING. 90

LONG TERM...WEDNESDAY THROUGH MONDAY...MODELS CONTINUE TO AGREE
THAT LARGE SCALE TROUGHING WILL REMAIN OVER THE AREA THROUGHOUT THE
LONG TERM PERIOD. HOWEVER...THERE ARE MINOR DIFFERENCES IN THE
STRENGTH AND LOCATION OF THE TROUGH AND THE TIMING OF SHORT WAVES
MOVING THROUGH THE REGION...ESPECIALLY BY NEXT WEEKEND. MOISTURE
WILL BE FAIRLY LIMITED THEREFORE ANY AFTERNOON THUNDERSTORMS THAT DO
DEVELOP SHOULD BE CONFINED TO THE WASHINGTON CASCADES OR THE EASTERN
MOUNTAINS. THURSDAY AND FRIDAY STILL APPEAR TO BE THE BEST DAYS FOR
THUNDERSTORM ACTIVITY SINCE A MID-LEVEL SHORTWAVE IS EXPECTED TO
MOVE THROUGH THE TROUGH. DRIER AND SLIGHTLY COOLER CONDITIONS ARE
ANTICIPATED SATURDAY THROUGH MONDAY AS THE TROUGH DEEPENS.
TEMPERATURES WILL BE IN THE UPPER 80S TO UPPER 90S WITH 80S IN THE
MOUNTAINS ON WEDNESDAY AND THURSDAY...THEN LOWER TO THE LOWER 80S TO
THE LOWER 90S WITH MID 70S TO MID 80S IN THE MOUNTAINS BY SUNDAY.
WINDS WILL GENERALLY BE LIGHT...BUT FRIDAY AND SATURDAY WILL LIKELY
SEE BREEZY WINDS AS COOLER AIR FUNNELS IN FROM THE WEST. THE
BREEZIEST WINDS WILL BE IN THE GEOGRAPHICALLY FAVORED AREAS OF THE
KITTITAS VALLEY AND THE COLUMBIA RIVER GORGE. TRIMARCO

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  89  56  92  58 /   0   0   0   0
ALW  90  63  93  65 /  10  10   0   0
PSC  92  57  95  58 /   0   0   0   0
YKM  90  57  92  58 /  10  10  10  10
HRI  92  56  94  57 /   0   0   0   0
ELN  90  59  93  60 /  10  10  10  10
RDM  89  44  91  46 /  10  10   0   0
LGD  87  49  90  51 /  20  20  10  10
GCD  88  48  91  50 /  10  10  10  10
DLS  88  61  91  62 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/82/83
Hazardous weather outlook, Aug 2, 4:58 AM PST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
558 AM PDT MON AUG 2 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-031245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
558 AM PDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, CENTRAL OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

A WEAK DISTURBANCE WILL SWING ACROSS THE PACIFIC NORTHWEST TODAY AND
EXIT THE REGION TONIGHT. THIS SYSTEM WILL BE GENERALLY DRY...THOUGH
THERE IS THE POSSIBILITY OF A STRAY SHOWER OR THUNDERSTORM OVER THE
BLUE MOUNTAINS...UNION AND WALLOWA COUNTIES AND NEAR THE CREST OF
THE CASCADES IN DESCHUTES COUNTY. ANY SHOWERS AND THUNDERSTORMS WILL
MAINLY OCCUR BETWEEN MID AFTERNOON AND SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS TUESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON

INSTABILITY MAY BE SUFFICIENT AT TIMES FOR THE DEVELOPMENT OF STRAY
AFTERNOON AND EVENING THUNDERSTORMS OVER SOME OF THE MOUNTAIN RANGES
THROUGH THIS PERIOD. A WEAK DISTURBANCE MAY MOVE ACROSS THE REGION
THURSDAY OR FRIDAY RESULTING IN A BETTER CHANCE OF THUNDERSTORMS
OVER PORTIONS OF CENTRAL AND NORTHEAST OREGON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Oregon

When
August 2, 10:44 AM PST to August 9, 11:00 PM PST
Where
Central Oregon forecast zone
Reported by
Park/Forest Service

The Rooster Rock Fire burned 6100 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256245.